Is it normal for no Efudex reaction after four days?

Hi I’ve just started efudex ( 4 days now) and as of yet nothing is happening. Is this normal? Any advise will be gratefully received. Thank you


Community Answers
  • chrissieJ author
    3 months ago

    Thanks too to April andbpslgraveIV for their response

  • April Pulliam moderator
    1 month ago

    Just checking in with you to see if you are recovering well. I am hoping you came through the toughest part as easily as possible. April, Skincancer.net, Moderator

  • Nina M moderator
    3 months ago

    Hi @chrissieJ, I can’t say if the brown patches would have a different reaction, but I do hope you begin to see results for the AK! Is there any chance of being able to consult with a nurse or similar professional over the phone? It might relieve some of the anxiety about how it’s working. I am glad it doesn’t sound too painful for you. Please keep us updated, if you can! – Nina, SkinCancer.net Team

  • PalgraveIV
    3 months ago

    I am once again on Flourouracil (Efudex). I think this is my fifth cycle. Each time I have been on it my experience has been different; first time mild nausea and that was it. Second time, horrible nausea, vomiting and weight loss. Third time, no problem. The last two cycles caused nausea, vomiting, hot flashes, mood swings and chemo brain.
    I have acute drug sensitivity due to my immune system rapidly building antibodies to drugs I have previously used, so I might not be the best barometer of effects. Two days into the current cycle and I am already dealing with hot flashes and nausea and vomiting.
    Not experiencing side effects does not mean it is not working or that you are using it improperly. As the saying goes, “Chemo effects everyone differently.”

  • April Pulliam moderator
    3 months ago

    I’m so sorry you’re being hit so hard with the whole host of side effects. I completely understand the misery you’re feeling. There are ways around the worst of the side effects that work for some people. I have a friend who has used Efudex regularly for several years. She, too, is highly sensitive to nausea. She now applies on a 2/22 cycle. She applies the cream and leaves it for two hours. Then she washes it off and and keeps the area clean of the cream for the next 22 hours, and begins the cycle again the next day. She says this has helped a lot with the severe nausea. I have never tried this system. I always apply twice a day and leave the cream on until showering or washing off the area in the morning. It might be worth asking your doctor if this type of system would benefit you. Keep us posted. I’m sending you positive healing thoughts! April, Skincancer.net, Moderator

  • Nina M moderator
    3 months ago

    Thanks so much for sharing your experiences on the chemo cream, @PalgraveIV. It’s good to know that it can vary so widely. I’m sorry you’re experiencing the extra sensitivity. I hope the days pass by and you can find some relief soon. Very much appreciate this reminder that it’s different for everyone! @chrissieJ, I’d be interested to hear how things have gone? – Nina, SkinCancer.net Team

  • chrissieJ author
    3 months ago

    Hi Nina M,

    I’m now on day 14 of 1x daily and quite red in places but the brown patch I had biopsied which showed it was an actinic keratosis is still brown and doesn’t seem to be reacting much. Do brown patches take longer to react do you know? I’ve got to keep going until day 28. Any adviceceill be much appreciated

  • April Pulliam moderator
    4 months ago

    Here’s an article that might help you as you treat.

    https://skincancer.net/life-with-skin-cancer/tips-for-efudex-users/

  • April Pulliam moderator
    4 months ago

    Hi there,
    Welcome to world of Efudex! It’s quite the journey! It’s very hard to say what normal might be because every user seems to have slightly different reaction time and mixes of side effects. By the end of the first week, most people seem to have some type of redness and an itchy feeling. If you aren’t reacting yet don’t worry. The medication is only supposed to react if you have skin that is damaged. You may be one of the lucky ones who just doesn’t get a strong reaction from using it. I’d give it the full treatment time just to be safe. We truly all have such varied experiences, it’s hard to define “normal.” As with any medication, if you feel you aren’t reacting or are having troubling side effects, contact your doctor. Best wishes! We are here any time you need us! April, Skincancer.net, Moderator

  • Share Your Answer

    Poll